South Dakota, 2011

Tornado in South Dakota, July 1, 2011

July 1, 2011 · NWS UNR · 1 event in 1 county or zone

A small tornado touched down briefly in southern Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A small tornado touched down briefly in southern Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 9:00 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 9:00 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI JUL 1 2011

.DISCUSSION...SHORT WAVE OVER NCNTRL NE IS MOVING NE TOWARD SCNTRL
SD. BAND OF THUNDERSTORMS AHEAD OF SYSTEM ARE MOVING ACROSS TRIPP
COUNTY...WITH LIGHTER SHOWERS TO THE WEST...FROM DUPREE TO PINE
RIDGE...AND ANOTHER BAND ALONG THE EASTERN EDGE OF THE BLACK HILLS.
WITH TRACK OF LOW...PRECIP WILL BE SLOW TO CLEAR THIS AFTERNOON. AT
THE SURFACE...COLD FRONT WELL TO THE EAST AND SOUTH OF AREA...WITH
TROF EXTENDS FROM NERN CO TO NWRN WY. COOLER AIR HAS PUSHED INTO WRN
SD BEHIND THE FRONT...AND ALONG WITH EXTENSIVE CLOUD COVER...WILL
LOWER MAX TEMPS FOR TODAY.

&&

.AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
MORNING...WITH A FEW LINGERING INTO THE AFTERNOON. AREAS OF MVFR
WITH LCL IFR CIGS WILL CONTINUE THROUGH THE MORNING...WITH
CONDITIONS IMPROVING THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SS/AC
Hazardous weather outlook, Jul 1, 3:35 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT FRI JUL 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
435 AM MDT (535 AM CDT) FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
ACROSS THE BLACK HILLS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 1, 6:30 AM MST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 AM MDT FRI JUL 1 2011

WYZ055-011415-
SOUTHERN CAMPBELL WY-
730 AM MDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 815 AM MDT...

AT 727 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF PUMPKIN BUTTES...OR 28
MILES WEST OF WRIGHT...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PUMPKIN BUTTES...
  SAVAGETON...

SANDERS
Special weather statement, Jul 1, 8:07 AM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 AM MDT FRI JUL 1 2011

SDZ046-047-049-011600-
MELLETTE SD-TODD SD-TRIPP SD-
1007 AM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...EASTERN TODD
AND TRIPP COUNTIES UNTIL 1100 AM CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WITTEN TO 10 MILES
EAST OF SPARKS...AND MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  CLEARFIELD...
  MILLBORO...
  IDEAL...
  WEWELA...
  COLOME...
  HAMILL...

SANDERS
Local storm report, Jul 1, 10:50 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 7 N IDEAL               43.65N 99.92W
06/30/2011                   TRIPP              SD   TRAINED SPOTTER

            STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
            STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
            ROOFING TIN FROM A BUILDING.

0330 PM     TSTM WND DMG     15 E ARDMORE            43.02N 103.36W
06/30/2011                   FALL RIVER         SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS BLEW OVER A PROPANE TANK AND
            DAMAGED AN OUTBUILDING.

&&

DBARBER
Local storm report, Jul 1, 11:28 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 ESE OKREEK            43.37N 100.34W
06/30/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

            BLEW SHINGLES OFF ROOF AND OVERTURNED SMALL STRUCTURE

0923 PM     TSTM WND GST     5 N HAMILL              43.66N 99.64W
06/30/2011  E60.00 MPH       TRIPP              SD   TRAINED SPOTTER

1000 PM     TSTM WND DMG     7 N IDEAL               43.65N 99.92W
06/30/2011                   TRIPP              SD   TRAINED SPOTTER

            STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
            STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
            ROOFING TIN FROM A BUILDING.

&&

DBARBER

The radar

The Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butte

When
July 1, 11:55 AM MST
Where
Butte County, 3.6 mi SE of Nisland
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
44.640, -103.510

The tornado did not cause any damage. Size and location were based on pictures and reports.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333926.